New Mexico, 2002Flash Flood in New Mexico, September 12, 2002
September 12, 2002 · NWS EPZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 12, 12:50 PM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Sep 12, 12:50 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
150 PM MDT THU SEP 12 2002
SYNOPSIS...
ATMOSPHERIC CONDITIONS STILL REMAIN FAVORABLE FOR SCATTERED
THUNDERSTORMS OVER THE BORDERLAND THIS EVENING. AREAS EAST OF A
TRUTH OR CONSEQUENCES DEMING LINE COULD ALSO SEE A FEW STRONG TO
LOCALLY SEVERE STORMS PRODUCING HAIL...STRONG OUTFLOW WINDS...AND
LOCALLY HEAVY DOWNPOURS. BY FRIDAY ACTIVITY WILL BECOME LESS INTENSE
AND MORE ISOLATED. A WEAK BACKDOOR FRONT ON SATURDAY WILL PRODUCE
SOMEWHAT COOLER TEMPERATURES ALONG WITH ISOLATED THUNDERSTORMS
BEFORE SIGNIFICANT DRYING RETURNS TO THE BORDERLAND THE FIRST
PART OF NEXT WEEK.
DISCUSSION...
EVERYTHING ON TARGET WITH ONE INCH DIAMETER HAIL YESTERDAY AT
SVC AND FLASHING FLOODING IN SIERRA AND GRANT COUNTIES. EMPHASIS
WILL SHIFT EASTWARD TODAY...MAINLY EAST OF A TCS-DMN LINE FOR STRONG
APPROACHING SEVERE THUNDERSTORMS. HOWEVER...AS MENTIONED IN THE
HAZARDOUS WEATHER OUTLOOK THIS MORNING HILDAGO AND GRANT ARE NOT
ENTIRELY OUT OF THE WOODS AS ANY THUNDERSTORM OVER OR NEAR A PERVIOUS
FLOOD AREA COULD STILL PRODUCE FLOODING AND RUNOFF PROBLEMS. MODELS
HAVE BEEN FAIRLY CONSISTENTLY SINCE YESTERDAY AND THE ETA S STILL THE
MOST AGGRESSIVE. THE UPPER LOW OVER THE GREAT BASIN WILL SEND A VORT
LOBE INTO THE CWA THIS EVENING. THIS WILL BE ASSOCIATED WITH THE
SUBTROPICAL JET STREAM ALOFT AND ABOUT 2 TO 3 DEGREES OF COOLING AT
THE H5 LEVEL. MOST OF THE CWA EXCEPT FOR THE NORTHERN THIRD WILL BE
JUST UNDER THE JET TO IN THE RIGHT FRONT QUADRANT...WHICH IS NOT
THE OPTIMAL LIFT AREA BUT SHOULD NOT NECESSARILY BE A STOPPER. WSR
88D AT 19Z IS SHOWING EARLY VIGOROUS DEVELOPMENT IN NORTHERN SIERRA
AND OTERO COUNTIES...PROBABLY SHOWING THE INFLUENCE OF THE LEFT
FRONT QUADRANT. FURTHER FACTORS HELPING OUR CONVECTION THIS EVENING
WILL BE: SOME DIFFLUENCE AT H2 OVERHEAD AND A -4 LI FIELD. PWS ARE
STILL HANGING IN THERE AT 1.16 INCHES (NOTE WE ARE LOSING AND FCST
TO LOSE ABOUT .2 INCHES PER DAY THOUGH SUNDAY). OUR THINKING IS IS
LINE WITH THE STORM PREDICTION CENTER THAT THE SHEAR (BOTH
DIRECTIONAL SPEED) AND HEATING WILL ALONG WITH SOME MID LEVEL
COOLING WILL KICK OFF ACTIVITY.THUS A FEW ROTATING STORMS WITH HAIL
COULD DEVELOP IN THIS REGION. COVERAGE IS LIKELY TO BE LIMITED BY
DRYING ASSOCIATED WITH INCREASING WLY FLOW ALOFT (WHICH ALSO HELPS
TO ENHANCE SEVERITY). BOTTOM LINE THE RISK FOR A FEW SEVERE STORMS
IS SLIGHT BUT NOT ENOUGH TO IGNORE. ACTIVITY SHOULD DIMINISH TO THE
ISOLATED LEVEL ON FRIDAY. AS THE GT BASIN LOW OPENS AS A TROUGH AND
MOVES SOUTHEASTWARD...TAILING ACROSS THE CWA SATURDAY AND SATURDAY
NIGHT...
THERE WILL STILL BE ONE MORE OPPORTUNITY AT SOME SHOWERS AND
THUNDERSTORMS. THE FORECAST THICKNESS, WIND, AND PRESSURE FIELDS
REVEAL THAT THERE WILL BE A WEAK FROPA SATURDAY (INITIAL WINDS
SATURDAY FOLLOWED BY A SECOND SURGE SATURDAY NIGHT INTO SUNDAY
MORNING WHICH WILL BRING SOME WELCOME TEMPERATURE RELIEF BY SUNDAY
(FCST 58 TO 83). AND THEN AS NOTED EARLIER... DRYING BEGINS IN
EARNEST
WITH RIDGING AND NORTHWEST FLOW ALOFT. AS THE WEEK PROGRESSES...THE
RIDGE OVER THE WESTERN U.S. FLATTENS IN RESPONSE TO A VERY
PROGRESSIVE PATTERN IN THE WESTERLIES NORTH OF 35 DEGREES LATITUDE.
HENCE A DRY
WEEK WITH SOME LEE TROUGHING FORECAST FOR OCCASIONAL BREEZY
AFTERNOONS AT TIMES.
EL PASO UU 65/ 89/ 66/ 86/ 64 31212
LAS CRUCES UU 59/ 87/ 60/ 84/ 58 31212
ALAMOGORDO UU 60/ 87/ 61/ 84/ 59 31212
CLOUDCROFT UU 44/ 68/ 45/ 65/ 43 32223
TRUTH OR CONSEQUENCES UU 60/ 87/ 61/ 84/ 59 31212
SILVER CITY UU 54/ 85/ 55/ 82/ 53 22212
DEMING UU 58/ 88/ 59/ 85/ 57 31212
LORDSBURG UU 58/ 90/ 59/ 87/ 57 21112
SIERRA BLANCA UU 62/ 87/ 63/ 83/ 61 31212
.ELP...NONE
20 / NOVLAN
N
In the hours before
Special weather statement, Sep 12, 11:16 AM MST, 5 hours 29 minutes before
NMZ022>025-030>32-TXZ055-056-130000-
HAZARDOUS WEATHER OUTLOOK FOR SOUTH...SOUTHWEST NEW MEXICO AND FAR
WEST TEXAS...CORRECITON
NATIONAL WEATHER SERVICE EL PASO TX
1045 AM MDT THU SEP 12 2002
...CORRECTED DATE AND ZONE DISTRIBUTION...
ENOUGH ATMOSPHERIC MOISTURE AND INSTABILITY REMAINS FOR SCATTERED
THUNDERSTORMS ACROSS ALL THE COUNTY WARNING AREAS THIS AFTERNOON AND
EVENING. TODAY THE EMPHASIS ON THE THE MORE INTENSE ACTIVITY WILL
BE SHIFT FROM THE WESTERN ZONES ( WHICH EXPERIENCED FLASH FLOODING
AND LARGE HAIL YESTERDAY) TO AN AREA EAST OF A TRUTH OR
CONSEQUENCES-DEMING LINE. A HEALTHY THETA E RIDGE (SFC/850MB) REMAINS
CENTERED OVER EL PASO NORTHWARD TODAY AND THE FORECAST AREA OF BEST
LIFT IN THE 00Z TO 09Z TIME FRAME GIVES LIS OF -4 AND PRECIPITABLE
WATER VALUES FROM .8 TO 1.1 INCHES. LIFT WILL BE FURTHER ENHANCED
AS A SUBTROPICAL JET NOSES INTO SOUTHERN NEW MEXICO FROM
ARIZONA...HOWEVER MOST OF THE SOUTHERN NEW MEXICO WILL REMAIN UNDER
THE JET DIRECTLY OR IN THE RIGHT FRONT QUADRANT WHICH IS NOT THE
MOST FAVORED POSITION FOR MAXIMUM LIFT. ASSOCIATED WITH THE JET
WILL BE MINOR DISTURBANCES IN THE MID LEVELS TO ENHANCE INSTABILITY
ALONG WITH ABOUT 2 TO 3 DEGREES C OF COOLING ALOFT. ACTIVITY MAY
NOT BE QUITE AS INTENSE AS YESTERDAY BUT A SLIGHT THREAT OF SEVERE
THUNDERSTORMS WILL EXIT IN THE ABOVE MENTIONED AREA LATER THIS
AFTERNOON INTO THE EVENING HOURS.
AGAIN...MAINLY EAST OF A TCS-DMN LINE THERE REMAINS A CHANCE FOR
STRONG THUNDERSTORMS WITH BRIEF HEAVY DOWNPOURS CAUSING LOCAL
FLOODING...ONE HALF TO THREE QUARTERS INCH HAIL...AND STRONG OUTFLOW
WINDS TO 50 MPH OR HIGHER. NOTE...EVEN THOUGH THE WESTERN ZONES ARE
NOT IN THE GREATEST RISK TODAY FOR STRONG THUNDERSTORMS...ANY
THUNDERSTORM OVER OR NEAR AREAS WHICH EXPERIENCED FLOODING YESTERDAY
COULD POSE A CONTINUED RISK FOR MORE FLOODING AND OR MORE RUNOFF
PROBLEMS...SO ALL INTERESTS SHOULD STILL STAY ALERT.
BE WEATHER WISE...STAY ALERT AND MONITOR NOAA WEATHER RADIO OR THE
LOCAL MEDIA FOR THE LATEST INFORMATION.
NOVLAN
Special weather statement, Sep 12, 4:35 PM MST, 10 minutes before
NMZ032-TXZ055-130045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
535 PM MDT THU SEP 12 2002
...STRONG THUNDERSTORMS OVER DONA ANA COUNTY NEW MEXICO...
AT 530 PM A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING WEST TO EAST
ACROSS DONA ANA COUNTY NEW MEXICO. THE STORMS WILL MOVE INTO THE
VICINITY OF LAS CRUCES...HATCH...RADIUM SPRINGS...AND ACROSS
INTERSTATES 10 AND 25 DURING THE NEXT HOUR.
THESE THUNDERSTORMS WILL PRODUCE SMALL HAIL...WIND GUSTS TO 40 MILES
AN HOUR AND LOCALLY HEAVY RAINS WITH STREET FLOODING. PERSONS IN THE
PATH OF THE STORMS SHOULD SEEK SHELTER. PERSONS TRAVELING MUST STAY
ALERT FOR WATER COVERED ROADS AND REMEMBER NEVER TO WALK OR DRIVE
ACROSS FLOODED AREAS BUT INSTEAD SEEK ALTERNATE ROUTES OF TRAVEL.
Flash Flood, Otero
- When
- September 12, 4:45 PM MST to 7:45 PM MST
- Where
- Otero County, Northeast Portion
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Heavy rains resulted in numerous road closures in the southern Sacramento Mountains, as well as Highway 54 between Alamogordo and Tularosa. Highway 82 between Alamogordo and Cloudcroft was impassible due to rock slides.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Utah, September 12, 2002$3.1 million · 1 event
- Flash Flood in Utah, September 12, 2002$500,000 · 1 event
- Tropical Storm in Florida, September 12 to 14, 2002$100,000 · 6 events
- Tropical Storm in Alabama, September 12 to 14, 2002$90,000 · 4 events
- Hail and Damaging Wind in New Mexico, September 12, 2002$35,000 · 1 in hail · 5 events
- Flash Flood in Utah, September 12, 2002$25,000 · 1 event
- Flash Flood in Colorado, September 12, 2002$25,000 · 1 event
- Damaging Wind in Pennsylvania, September 12, 20022 injured · $5,000 · 1 event
- Flash Flood in Utah, September 12, 2002$20,000 · 1 event
- Tornado and Hail in Colorado, September 12, 2002F0 · 7 events
- High Wind in Alaska, September 12 to 14, 20023 events
- Storm Surge in Alaska, September 12 to 13, 2002$3,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320457.